Insomnia - I saw the sleep doc today :)?
- 12 Jul 2012 by SandraLHoutz
- 16 July 2012
- serax, depression, anxiety, insomnia, obsessive compulsive disorder, sleep disorders, sleep, anxiety and stress, sex
So I have a sleep study scheduled for Aug. 6th ... she said "take your Serax" and you will be fine over that night ... hmm, we shall see as I can't sleep anywhere buy my own bed in my own bedroom ... he-he ... might get interesting ... she did give me more Serax to use in the meantime ... she wants to rule out apnea ... she doesn't think it is an issue but wants to make sure and just check my over all sleep stuff ... I also was sent back to my primary to request something for anxiety/ocd type problems ... the sleep doc suggested Zoloft ... so I agreed, somewhat I might add, reluctantly as I just don't like the sexual side affects of the SSRI's ... maybe since I am only doing 50 mg for a week and then up to 100 mg I won't have as many issues in that regard? Any thoughts.
It was really interesting after talking to the sleep doc and she went over all the meds I have been given and their results or lack there of and the fact that my primary gave me Wellbutrin ... was a big mistake in my care ... she said she personally would have never prescribed Wellbutrin for someone with my personality ... she said I am in hyper-over drive ... lol ...
I told her I'm so tired of people telling me to "calm down" We dairy farm on 200 acres here in PA, homeschool 2 of our 6 children ... 5 children are still at home and I'm taking some classes myself ... so I'm busy busy busy and very organized and probably a little borderline ocd :)
So at least the appt gave me a glimmer of hope? :)
I know. I hate it when people tell me to "calm down" or "relax" . It only makes me MORE mad! Wait, why is she giving you MORE Serax if she wants to rule out sleep apnea? Isn't that counter productive? I would think so. Wait, is a sleep doctor and ACTUAL doctor?
Hey Sandra - I am glad you have seen the light at the end of the tunnel. My only objection is the sleep doctor telling you anything about your "personality" like it is a diagnosis of something or other. They do what they do and pcp's do what they do and NEITHER of them should be suggesting psych meds to you. A psychiatrist would be the best person to get the "check up from the neck up" as I lovingly refer to it. Why??? Because that specialty is best left to doctors who understand psycho-pharmacology and mental illnesses. And, if there is a diagnosis to be had instead of just prescribing you "stuff" to see how it works when they don't have a clue about it... is just wrong and bad medicine and bad practice to me. But... that is me. That's all I am going to say. I DO want this to work out for you - don't get me wrong.
The names of the meds thrown out there to try are just on the list of things that medical sales people say work and "why not" give it a try. If it works... GREAT! But if it doesn't, they surely can't tell you why? And, will keep recommending stuff until your body is all mixed up and so are you... I have been down that path and it is ugly. Not all pcp's are ignorant in that area but my own pcp is the first one to tell me that he doesn't understand ANY of the psych issues I have had or why only that when I have landed myself in the hospital... he was a good doctor and would stop by to see me but couldn't and wouldn't prescribe anything for me. It was just another "charge" for his patient that he was seeing but not attending to. I guess you can tell I have no opinion on the subject! lolololol You did mark this as conversational so I am just "conversating"!!! Good luck with the sleep test! I have done 3 in total... I do have sleep apnea and have undergone 2 surgeries for it. I do not use a c-pap machine but gave it a trial run because my doctor wanted me to. That lasted less than one month. I couldn't take the noise from the machine and the mask was so darn uncomfortable, too. But I did lose 92 pounds... thank you very much! That seemed to help tremendously as well as stopping several medications I was on that seemed to leave me with loose or bad muscle tone and I think that was part of the sleep apnea issue... the meds caused it.
Without knowing you but based on your intense daily activities I would say you definitely do NOT fit the profile of someone vegetating on sedatives and antidepressants.
While I always make this disclaimer first: Each person responds differently to medications so it is difficult to generalize. Having said that, I am no fan of Zoloft. Never took it myself but I know those who have including someone very close to me and I can tell you both he and I hate that medication. He cannot get off of it. I think he is on 100 mg. It has taken a creative, artistic person and turned him into a zombie. He lives out East now but whenever we talk to him he sounds like he is in some foreign mind place. He doesn't even have the energy to use e-mail anymore and just thinking about calling us is an effort. He sleeps more than our cats.
I do like some antidepressants but as I have stated in previous posts, I like the older ones. Trycyclics and Trazadone. I think Remeron (mirtazapine) has possibilities. It is an SSNRI. But I will tell any doc Rx'ing for me to take the SSRI's and toss them out the window. I don't like any of them. Even though MAOI's are a very old medication, you don't want those either. You have to be on a special diet and it gets way too complicated. I don't think any doc Rx's MAOI's any longer.
Sinequan has great possibilities and I so wanted my doc to RX it for me but he would not because of the possibility of developing tardive dyskinesia.
But it has great potential for sleep.
Don't confuse sinequan with seroquel which is an atypical antipsychotic. It is easy to get them mixed up.
I just took 10 mg of amitryptilline (a tricyclic). I am hoping to get some good sleep tonoc. If it works out I will do 5 mg QOD (every other day) and see if that works. 25mg is the recommended sleep dose but in the past 10mg worked for me. At under 30 mg there seems to be no side effects except a little dryness from the anticholinergic aspects of the med. Over 30 mg you can get urticaria (itching) and painful rashes on the inner thighs and slightly blurry eyesight (another anticholinergic effect). But 25 mg or less no problem.
Sandra, one of the problems in modern medicine is the economic drivers of the pharmaceutical industry. Drug companies don't make money on old medications. They make their billions on newer drugs. So there is a push to get docs to Rx the newer meds. Newer meaning anything not over say 10-15 years old. The drug I am taking came out in the 1960's. But the newer drugs do not perform well and have serious side effects. The drug companies do not test their meds in long clinical trials like they once did. FDA will give them a pass with a 4 to 6-week trial in which the drug companies cherry pick the statistical results of the trial. Very crafty how they do it.
I see Dr. Drew is in trouble for promoting Wellbutrin claiming it has all sorts of sexual benefits. He was paid $275,000 by Glaxo for saying these things on his TV show. Now the FDA is wagging its finger at him but doubtful they will do anything. Glaxo also uses Wellbutrin off-label to help people stop smoking. From what I read the results were not all that promising.
So far... so good. Took 10 mg amitryptilline last noc. Took forever to work. I was lying in bed and trying to recite the Apostle's Creed. Somewhere between "on the third day" and "Christian Community" I was out like a light. Slept 8 hours. And none of the crazy dreams you get from some meds. Maybe because it elevates serotonin, the amitryptilline seems to elicit happier dreams or humorous ones. And, hey, who doesn't like to laugh in their sleep?
Been slightly dizzy today. Will try to see if 5mg every other day will work in the future.
I can tell I am getting older. 10 mg amitryptilline never used to make me so groggy during the day. I must be gradually losing my microsomal liver enzymes that metabolize medications. When you get older, stuff happens.
So far I am treading lightly taking the amitryptilline. Did pretty well last noc on 5 mg. Weather not helping being so hot and muggy. If I hadn't been so busy today I would have dived into Lake Superior. Water temp. 62 F. Oh, would that be refreshing right now! Anyway, will try 2.5 mg tonoc and see if it works. Supposed to cool back to 70's on Tuesday. Can't wait.
P.S. It is amazing how much work you can accomplish when you get your sleep. The energy from waking up rested and refreshed is priceless.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Oct 2009 • 6 answers
Posted 13 Jan 2010 • 4 answers
Posted 16 Jul 2012 • 6 answers
Posted 17 Feb 2013 • 1 answer
Posted 3 May 2018 • 1 answer